After-effects of inhalants

Originally Published: June 9, 2006 - Last Updated / Reviewed On: September 7, 2007
Share this
Dear Alice,

I'm so lost, I don't know what to do. For a period of six months in high school, I regularly (around three times a day) huffed a very powerful glue. Looking back (two years later), I remember very little of that entire time period, almost like a really big empty hole in my memory. I stopped doing it completely, but every so often, I have these horrible paranoia episodes, like deja-vus. Especially certain music (like trance and rave) trigger these horrific visions in my mind, that scare me. Physically, my heart starts beating rapidly and my breath gets really short. My brain is screaming "run!". What IS that? How do I get rid of these "bad trips" that aren't induced by any drug? Please help me.

Dear Reader,

It's difficult to know how to get rid of the "bad trips" given their mysterious origin and without more knowledge of your health history, current lifestyle, and health status. The cluster of intolerable symptoms that you describe may be linked to long-term neurological effects of huffing, as you seem to suspect.

It is known that glue contains neurotoxic chemicals like toluene. This and other neurotoxins are known to damage or kill brain cells that do not regenerate. Toluene has also been known to damage the cells of the kidneys, heart, and liver. This cell damage may be linked with long-term effects leading to:

  • paranoia
  • psychosis
  • problems with learning and memory
  • problems with movement of limbs
  • numbness in limbs
  • problems with vision
  • problems with hearing

Because you mentioned the link between certain types of music and your symptoms, you may want to consider avoiding trance and rave music for the time being. This is because the mind plays funny tricks on us — as humans, we develop learned associations between environmental stimuli and states of mind. In your case, the mere presence of this music might be making your symptoms worse. Try avoiding the music and see whether or not these "bad trips" lessen or go away. You may want to consider not only steering clear of trance and rave music, but also eliminating any other stimuli (i.e., other drugs and alcohol, certain situations, extreme stress, etc.) that you have reason to feel are connected to your symptoms. Most importantly, you are no longer huffing, which is good.

Only a health care provider can give you a more complete answer on how to stop the trips, make a diagnosis, and determine a more extensive treatment plan. S/he will likely take into account your past huffing and details related to your current symptoms and lifestyle.

To help you and your provider get a full picture of what you are experiencing, you may want to keep a symptom diary. In this diary, you could record information about environmental stimuli (i.e., sounds, time of day, etc.) as well as your thoughts, feelings, and behaviors before, during, and after the symptoms occur. If you are a Columbia student, you could start by contacting Primary Care Medical Services (call x4-2284 or login through Open Communicator) for a medical evaluation and possible referral.

Alice